Hi. My 10-year-old son had a syncope episode at school about a year ago (got off the bus and collapsed in the hall). CMP/CBC was normal at ER. He was evaluated by Neurology and Cardiology (a couple of EKGs and an exam). The cardiologist determined that it was Neurocardiogenic syncope (vasovagal syncope). For a short time after his first fainting spell, he had presyncopal episodes now and then, but that went away. Recently, we took him to the allergist for allergy testing. He did fine with the grid/***** test on his back. (only positive for dust mites) They decided to try a few on his forearms. Shortly after that, he fainted. He didnt come around immediately, his heart rate was 40-50, and his pulse ox 90%. Since the doctor wasnt 100% it wasnt systemic allergic reaction, he gave my son epinephrine injections. That brought him around and heart rate and pulse ox came up...An ambulance had been called and he was transported to the ER. Other than being a little cold (low temp 94.9), which responded to a warm blanket, I was told by the PA it was probably vasovagal (no difficulty breathing, swellling, hives etc preceded the faint. My question is in regard to the pulse ox reading. I am familiar with the mechanism of vasvagal syncope (I am prone to it myself if getting blood test). I know that blood pressure and pulse rate drop. What I am worried about is that his pulse ox was down to 90%. From what I understand that is respiratory distress and borderline for serious complications to occur . Can a vasovagal response cause the pulse ox to drop that low in a child, or should I be worried that something else is going on? Thanks.
I think the low oxygen saturation could be of two causes: 1) with a very low heart rate and poor perfusion, the accuracy of the pulse oximetry reading can be questionable, 2) the significant bradycardia (low heart rate) drops the blood flow to both the lungs and the body. Once the heart rate and blood pressure improve, then the oxygen level improves as well. I think this is neurocardiogenic syncope as well, and it is very unlikely that you are looking at an additional problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.